Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 143, NWS North Platte, NE

June 17, 1998Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 1998, 8:16 PM CDT for Custer County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 1998, 8:16 PM CDT (01:16 UTC)
Expired
Jun 17, 1998, 9:20 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:25 PM CDTHail 1.5Mason City, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3449 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.3
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WUUS1 KLBF 180114 RRA
SVRLBF
NEC041-180220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
816 PM CDT WED JUN 17 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 920 PM CDT

* AT 815 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 24 MILES NORTHEAST OF LEXINGTON OR 13 MILES SOUTH
  SOUTHWEST OF MASON CITY MOVING NORTH AT 40 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  MASON CITY                   BY 830 PM CDT
  ANSLEY                       BY 835 PM CDT
  BERWYN                       BY 840 PM CDT
  WESTERVILLE                  BY 850 PM CDT
  WEISSERT                     BY 855 PM CDT

A TORNADO WATCH IS IN EFFFECT GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS SEVERE THUNDERSTORMS CAN AND OCCASIONALLY
DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:20 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 17, 2:20 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
220 PM CDT WED JUN 17 1998

...SHORT TERM PROBLEM WILL BE THUNDERSTORMS....

SURFACE BOUNDARY/FRONT LOCATED FROM WEST OF VTN...TO JUST WEST OF
LBF...TO NEAR MCK AND MOVG LITTLE AS LOW DRIFTS NORTH ALONG FRONT TO
THE NORTHWEST OF LBF.  ANOTHER LOW IN SOUTHEAST CO ALONG FRONT.  LOW
CLOUDS WITH SOME DRIZZLE AND FOG IN PLACE OVER THE EASTERN PANHANDLE
INTO PARTS OF NORTH CENTRAL NE.  EAST OF FRONT BEST SURFACE CONVERGENCE
FROM CENTRAL KS INTO CENTRAL AND EASTERN NE. 60+ DEWPOINTS ACROSS THE
AREA WITH DRY PUNCH PUSHING INTO SOUTHWEST KS. KFTG AND KCYS WITH SHWRS
TSTMS MOVING INTO THE HIGH PLAINS

SEVERAL FACTORS SEEM TO BE IN PLACE FOR A SIGNIFICANT SEVERE WEATHER
EVENT THIS EVENING AND TONIGHT.  STRONG CAP IN PLACE SHOULD LIMIT
DEVELOPMENT UNTIL STRONG DYNAMICS WITH UPPER LEVEL SYSTEM BEGIN TO TAKE
EFFECT AND SITUATION AT THAT POINT COULD BECOME EXPLOSIVE WITH A VERY
UNSTABLE ATMOSPHERE WAITING. 7H TEMPS DROP FROM 4 TO 6 DEG C BETWEEN
00Z AND 06Z OVER MUCH OF CWFA AND A DELTA T AT -20 OR GREATER. LAYER
MEAN VVELS AND Q-G FORCING ARE PRESENT IN VARYING DEGREES DEPENDING ON
THE MODEL.

AFTER TONIGHT IT APPEARS ETA AGAIN TOO FAST MOVING SURFACE SYSTEM OUT
OF THE CWFA AND WILL OPT FOR AVN/NGM AS MODEL OF CHOICE. MEAN RH
INCREASES OVER CWFA FROM NORTHWEST DURING DAY WITH GOOD LIFT.  BEST
POPS NORTHWEST DECREASING TO SOUTH AND EAST. LAYER MEAN LAPSE RATES
WOULD STILL POINT TO TSTMS IN THE ANW/ONL GROUP.  THU NGT AND FRI WITH
LESS CLDNS AND ONLY SMALL POPS ACROSS THE NORTH ON THU.  MOS NUMBERS
SIMILAR AND FOLLOWED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE.

CCF
LBF EB 056/078 050/085 056 431-   OGA EB 056/071 052/079 056 331-
ONL EB 062/079 053/079 058 543-   IML EB 058/076 052/082 056 331-
VTN EB 056/068 049/080 055 463-

BOWMAN

In the hours before

Local storm report, Jun 17, 7:52 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
752 PM CDT WED JUN 17 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    5 SE ERICSON              NE   0.75 INCH HAIL
06/17/98   WHEELER

0715 PM    5 NE ERICSON              NE   1.50 INCH HAIL
06/17/98   WHEELER

SLM
Local storm report, Jun 17, 7:52 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
752 PM CDT WED JUN 17 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    5 SE ERICSON              NE   0.75 INCH HAIL
06/17/98   WHEELER

0715 PM    5 NE ERICSON              NE   1.50 INCH HAIL
06/17/98   WHEELER

SLM
Local storm report, Jun 17, 8:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
810 PM CDT WED JUN 17 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    11 SE CHAMBERS            NE   0.75 INCH HAIL
06/17/98   HOLT

0740 PM    11 SE CHAMBERS            NE   65 MPH WIND GUST
06/17/98   HOLT                           TOOK DOWN TREE WITH 9
                                          INCH DIAMETER TRUNK

SLM
Local storm report, Jun 17, 8:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
810 PM CDT WED JUN 17 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    11 SE CHAMBERS            NE   0.75 INCH HAIL
06/17/98   HOLT

0740 PM    11 SE CHAMBERS            NE   65 MPH WIND GUST
06/17/98   HOLT                           TOOK DOWN TREE WITH 9
                                          INCH DIAMETER TRUNK

SLM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:24 PM CDTSevere Thunderstorm WarningLBFHolt66 min
Jun 17, 8:00 PM CDTSevere Thunderstorm WarningLBFWheeler65 min
Jun 17, 8:27 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt48 min
Jun 17, 11:12 PM CDTSevere Thunderstorm WarningLBFCuster63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.